Rebound headaches occur when medication is taken too frequently to relieve headache pain. Rebound headaches frequently occur daily and can be very painful. A diagnosis of rebound headaches can be easy or difficult, as the cause is very easy to identify but very difficult to diagnose.
Overuse of painkillers can be confirmed simply by asking the patient if his headaches assumed a new pattern or became more severe after taking painkillers excessively (generally classified as more than 3 times per week).
However, the only way to make a certain diagnosis of rebound headache is to withdraw the patient from medication for anywhere up to 6 months. It should be noted that withdrawal from medication will actually intensify the headaches for the first few weeks. After this period, the headaches will gradually recede.
Following treatment, many patients revert to their prior headache pattern. A physician should be consulted before re-use of medications.
For millions of Americans, Migraine disease, tension headaches, and other headaches are a debilitating part of every day. Teri Robert has been there—in fact, she experienced her first Migraine at age six...
Tags: prior headache, Rebound headaches, Pharmaceutical drug, Medication overuse headache, the headaches, rebound headache